Alert archive / Florida / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 196, NWS Mobile, AL

August 14, 1999Escambia County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 14, 1999, 2:17 PM CDT for Escambia County, Florida. It was in force for 73 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 1999, 2:17 PM CDT (19:17 UTC)
Expired
Aug 14, 1999, 3:30 PM CDT
In force
73 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Escambia County, FL

The radar

The Mobile radar (KMOB), 86 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 2:20 PM CDTThunderstorm Wind 52Gulf Beach, FLA state trooper estimated winds of 60 mph along State Highway 292 just south of Ono Island. Except for some chairs and other outdoor objects being blown around, no damage was observed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1999-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1999-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 141913 RRA
SVRMOB
FLC033-142030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
217 PM CDT SAT AUG 14 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ESCAMBIA COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 330 PM CDT

* AT 215 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 11 MILES NORTH OF CANTONMENT OR 2 MILES NORTHWEST OF
  BARTH... MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  BARTH BY 216 PM CDT
  MOLINO BY 220 PM CDT
  BARRINEAU PARK BY 230 PM CDT
  CANTONMENT BY 240 PM CDT
  BEULAH BY 255 PM CDT

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:55 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 14, 10:55 AM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1055 AM CDT SAT AUG 14 1999

LATEST SFC ANALYSIS SHOW FRONTAL BOUNDARY EXTENDING NE-SW ROUGHLY
ALONG A CSG...MGM...PIB LINE.  AFTERNOON TEMP FCST LOOKS ON TRACK
WITH TEMPS IN THE LOWER 90S AND HEAT INDICES ALREADY 100+ MOST
LOCALS SOUTH OF THE BOUNDARY.  NO PCPN NOTED OVER ENTIRE REGION
ATTM...BUT CAN LIVE WITH CURRENT POPS IN FCST SINCE THERE IS PLENTY
OF LOLVL MOISTURE...AND THE FRONTAL BOUNDARY AND WEAK UPPER SUPPORT
IS EXPECTED TO DRIFT SOUTH ACROSS FA DURING MAX HEATING THIS
AFTERNOON.  60 PERCENT POPS OVER EXTREME EASTERN FA PROBABLY A TAD
TOO HIGH...GENERALLY LIKE 20-40 PERCENT RANGE CURRENTLY IN MOST
ZONES...BUT WILL LET RIDE SINCE IT LOOKS LIKE BEST LARGE SCALE
FORCING IS TO THE EAST ANYWAY.  WET MICROBURST CHECKLIST THIS MORNING
INDICATED A DECENT CHANCE OF WET MICROBURST ACTIVITY WHEN/IF TSTMS
DEVELOP THIS AFTERNOON...AS 500-700 MB LAYER DRIES OUT.

FCSTID=12

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 4:34 PM CDTSevere Thunderstorm WarningMOBEscambia, Santa Rosa71 min

Nearby

Severe Thunderstorm Warnings in Florida, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.